Header graphic for print
Dangerous Drugs & Medical Devices News & Commentary on Prescription Drug & Medical Device Lawsuits

1996 – Risk AEDs pose to developing fetus evaluated

Posted in Depacon / Depakene / Depakote

The objectives of a 1996 study done by The Medical Birth Registry of Norway at University of Bergen, in Norway, titled “Spina Bifida and Cleft Lip Among Newborns of Norwegian Women With Epilepsy: Changes Related to the Use of Anticonvulsants”, were to determine the association between the use of anticonvulsants for epileptic women during or before pregnancy and the increased risk of spina bifida and cleft lip in newborns.

In all, 7,588 mothers who had epilepsy were identified and their offspring’s rate of spina bifida and cleft lip.  The information was gathered from the Medical Birth Registry of Norway from mothers registered from 1967 to 1992.  The study showed that the odds ratio of spina bifida in offspring of epileptic mothers increased in 1967-1980 from 1.5 to 4.4 in 1981-1992.  The opposite was found with cleft lip, which decreased from 3.0 before 1981to 1.1 after 1981.

Author King PB from the above study states “This shift toward more serious birth defects is consistent with the different teratogenic effects of newer and older anticonvulsants.”  Antiepileptic drugs have to have a wide range of negative effects on both the mother and developing fetus.  One harmful effect connected with exposure to antiepileptic drugs is the bodies inhibited ability to absorb Folic acid.  Folic acid is a naturally occurring substance found in foods such as spinach, sunflower seeds, and collard greens.  Many doctors instruct their patients to start a Folic acid regiment before and during the entirety of their pregnancy.

AEDs have shown to interfere with the effects of some oral contraceptives, which can lead to unplanned pregnancies, and there is a clear connection between the amount of antiepileptic medication used and the risk of major congenital malformations in exposed offspring.  It is highly recommended that when possible, epileptics of child bearing age take only one antiepileptic drug (monotherapy), versus multiple drugs at once (polytherapy).

The use of only medication for an epileptic woman may not always be possible.  Some women have epilepsy that is not effectively controlled with only one medication and the she has no other option than to use multiple medications.  Research suggests that while the occasional seizure during pregnancy does not pose a major risk to the mother or the developing fetus, chronic seizures can be very harmful to both the fetus and the mother.  For this reason, the mothers epilepsy should be as well controlled as possible, even if this means taking more than one antiepileptic drug and exposing the fetus to higher amounts of medication.

Although the risks for major congenital malformations in offspring exposed to AEDs may be 2-3 times higher than that of the general population, the overall risk is still low.  Prepregnancy counseling and early screening can decrease the risks involved with antiepileptic drugs.

One AED frequently associated with birth defects is Depacon, and thus a number of Depacon lawsuits have been filed around the world.  This article and ones like it may be used in Depacon lawsuit to demonstrate that Abbott Laboratories, the manufacturer of Depacon, knew or should have known the danger Depacon poses to developing babies.

If you or a loved one used Depacon during pregnancy and your child was born with a birth defect, please do not hesitate to contact our team of Depacon lawyers at the information below for you may be entitled to significant financial compensation for the suffering caused to your family.

(855) 452-5529


Our Depacon Lawsuit Information page is a great place to start if you have any questions about Depacon.